Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS San Diego, CA

July 5, 2006San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 5, 2006, 4:21 PM PDT for San Diego County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2006, 4:21 PM PDT (23:21 UTC)
Expired
Jul 5, 2006, 5:00 PM PDT
In force
39 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 57 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 052322
SVRSGX
CAC073-060000-
/O.NEW.KSGX.SV.W.0008.060705T2321Z-060706T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
421 PM PDT WED JUL 5 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 500 PM PDT

* AT 413 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LIVE OAK SPRINGS...OR ABOUT 22 MILES WEST OF OCOTILLO...AND MOVING
  NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF MORENA VILLAGE BY 440 PM PDT
  6 MILES SOUTH OF MOUNT LAGUNA BY 500 PM PDT

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN TIERRA DEL SOL 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3297 11660 3271 11666 3260 11626 3279 11612

$$

SCV
2 follow-up statements
000 
WWUS56 KSGX 052333
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PDT WED JUL 5 2006

CAC073-060000-
/O.CON.KSGX.SV.W.0008.000000T0000Z-060706T0000Z/
SAN DIEGO CA-
430 PM PDT WED JUL 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR SOUTHEASTERN SAN DIEGO COUNTY...

AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LIVE OAK SPRINGS...OR ABOUT 20 MILES WEST OF OCOTILLO...
MOVING NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF MORENA VILLAGE BY 500 PM PDT

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED NEAR TIERRA DEL 
SOL WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3297 11660 3271 11666 3260 11626 3279 11612

$$

SCV
000 
WWUS56 KSGX 052355
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
455 PM PDT WED JUL 5 2006

CAC073-060001-
/O.EXP.KSGX.SV.W.0008.000000T0000Z-060706T0000Z/
SAN DIEGO CA-
455 PM PDT WED JUL 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
EXPIRES AT 500 PM PDT...

THE THUNDERSTORM OVER INTERSTATE 8 NEAR LIVE OAK SPRINGS HAS 
WEAKENED AND IS NO LONGER SEVERE. HOWEVER...SMALL HAIL AND GUSTY 
WINDS TO 35 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3297 11660 3271 11666 3260 11626 3279 11612

$$

SCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:00 PM PDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM PDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED JUL 5 2006

.SYNOPSIS...
SOUTHWEST FLOW ALOFT WILL BRING DRIER AIR INTO SOUTHERN CALIFORNIA
THURSDAY AND FRIDAY. IT WILL REMAIN VERY WARM THROUGH THE
WEEKEND...THEN TURN COOLER NEXT WEEK AS LOW PRESSURE APPROACHES FROM
THE PACIFIC NORTHWEST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE ATMOSPHERE WAS A LITTLE DRIER AND MORE STABLE THAN YESTERDAY AND
STUNTED THE CLOUD GROWTH OVER THE MOUNTAINS THIS AFTERNOON.
HOWEVER...THUNDERSTORMS DID FORM OVER THE BAJA SPINE AROUND 1830Z.
WATER VAPOR LOOP SHOWED THE AXIS OF DEEP MOISTURE ON THE SOUTHEAST
BORDER OF THE CWA BETWEEN THE UPPER HIGH OVER NEW MEXICO AND THE
WEAK TROUGH OVER THE WEST COAST. THIS MOISTURE AXIS REMAIN NEARLY
STATIONARY THROUGH THE WEEKEND...SO ANY SMALL SHIFT TO THE WEST
COULD ADVECT SUFFICIENT MOISTURE FOR ISOLATED AFTERNOON
THUNDERSTORMS IN THE MOUNTAINS. WILL KEEP THE FORECAST DRY FOR
NOW...BUT WILL MONITOR NEXT COUPLE RUNS FOR POSSIBLE WEAK RETURN
FLOW OF MONSOON MOISTURE. IN ADDITION...THE GFS FORECASTS A CLOSED
UPPER LOW NEAR PT CONCEPTION OVER THE WEEKEND...AN ANOMALY FOR THIS
TIME OF YEAR. SOUTHERLY FLOW BETWEEN THIS LOW AND THE UPPER HIGH
OVER NEW MEXICO MAY ACT TO ENHANCE MONSOON MOISTURE ADVECTION INTO
SOUTHERN CALIFORNIA SATURDAY.

TEMPS WILL REMAIN ABOVE AVERAGE THROUGH THE WEEKEND. SLIGHTLY
STRONGER ONSHORE FLOW WILL SEND MARINE LAYER CLOUDS INTO THE COASTAL
ZONES EACH NIGHT BEFORE BURNING OFF TO THE COAST EACH DAY. MORE
SIGNIFICANT COOLING IS FORECAST NEXT WEEK AHEAD OF A STRONGER
PACIFIC TROUGH OVER THE PACIFIC NORTHWEST.
&&

.AVIATION...
LINGERING MOISTURE IN THE MTNS AND DESERTS SHOULD FIRE AT LEAST
ISOLATED THUNDERSTORM ACTIVITY THROUGH EARLY EVENING. STRONG
UDDFS...HAIL...AND ASSOCIATED TURBULENCE CAN BE EXPECTED IN THE
VICINITY OF THESE STORMS. WEST OF THE MTNS...EXPECT THE STRATUS
LAYER TO MOVE BACK ONTO THE COAST AFTER 03Z WITH MVFR CIGS/VIS BY
06Z AND CONTINUING THROUGH 16Z THU. SOME OF THE INLAND VALLEYS COULD
HAVE LOCAL IFR CONDITIONS. EXPECT BASES 1K TO 1.2K FT MSL AND TOPS
TO 1.8K FT. WINDS BELOW 15 KT THROUGH 15K FT...EXCEPT NEAR
CONVECTION.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOEDE
AVIATION...DANDREA
Hazardous weather outlook, Jul 5, 4:00 PM PDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT WED JUL 5 2006

CAZ055-056-058-060>062-061100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING.
THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

IN SAN DIEGO COUNTY...SOME THUNDERSTORMS WILL CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON UNTIL 6 PM.

MAXWELL

In the hours before

Local storm report, Jul 5, 4:07 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BOULEVARD               32.66N 116.27W
07/05/2006  E1.00 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            AT BOULEVARD AND TIERRA DEL SOL-OBSERVED 1 INCH HAIL AND
            40-50 MPH GUSTS. SHEETS OF WATER COMING DOWN ON ROADWAYS
            FROM HEAVY DOWNPOUR.

&&

NUELITO

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.